Antacids Magnify Magnesium Deficiency - Dr. Carolyn Dean MD ND

Antacids Magnify Magnesium Deficiency

May 22, 2014

My last blog was about safe natural alternatives for the top ten drugs. In this blog I’ll focus on one specific top selling drug, the antacid, Nexium. The topic of today’s Nutritional Magnesium Association blog is my article –  “Health Warning: Antacids Create and/or Magnify Magnesium Deficiency.”

In this article, I write that Americans spend more than $7 billion per year on heartburn drugs known as acid blockers or proton pump inhibitors (PPIs) and over $4 billion per year on over-the-counter (OTC) antacids. But I greatly underestimated the monetary drain of these drugs. According to the 2013-2014 IMS National Prescription Audit, one drug alone, Nexium, was the second most lucrative drug netting $6,271,376,299, ($6.3 B), and 19,327,244 or 19.3 million Nexium prescriptions were filled. Nexium will soon become an OTC drug, which makes people even more complacent about the following side effects.

•    Nexium causes low magnesium levels in as little as 3 months. If you have low magnesium levels when you begin, PPIs makes your deficiency much worse.
•    Extended use of Nexium may increase stomach lining inflammation, which can cause stomach pain, nausea, vomiting or weight loss
•    Nexium side effects such as seizures, dizziness, abnormal or fast heartbeat, jitteriness, jerking movements or shaking (tremors), muscle weakness, spasms of the hands and feet, cramps or muscle aches, headache, or spasm of the voice box are symptoms of magnesium deficiency
•    Symptoms of diarrhea, nausea, gas, abdominal pain, constipation, dry mouth and drowsiness have been reported.
•    Nexium increases your risk of an intestinal infection (Clostridium difficile).
•    Bone fractures. Taking Nexium for a year or longer increases the risk of fractures of the hip, wrist or spine. Bone fractures are related to magnesium deficiency.

The irony of Nexium causing magnesium deficiency is that heartburn is often caused by a lack of magnesium. Countless people who take a well-absorbed form of magnesium like ReMag find that it relaxes their esophageal sphincter and stops stomach spasms that can be the cause of heartburn. Download free copies of my Invisible Minerals Part I and Part II about ReMag and ReMyte in the FAQ section of RnA ReSet.

Besides ReMag, I tell people to look into a yeast free diet and probiotics. My recommendation is Prescript Assist. For symptomatic relief in the meantime, I recommend DGL licorice, chew 1-2 wafer tablets before meals.

You can go to the Yeast Connection website to learn more about yeast fermenting in your stomach and causing gas and bloating that can turn into heartburn.

Also be sure and type the name of your PPI drug into Wikipedia to see if it’s a fluoride drug. Look at the chemical formula on the right of the wiki page, if it has an F attached, that’s fluoride molecule and it’s a poison. Fluoride will bind with magnesium and turn it into a brittle compound that can cause muscle and joint pain and even more magnesium deficiency. Even more reason to follow my suggestions above.

Carolyn Dean MD ND

The Doctor of the Future®

RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: questions@drcarolyndeanlive.com.

Want more health info like this?

Subscribe to receive FREE health tips from Dr. Carolyn Dean. We won't spam you or sell your information.